On January 19, 2024, the U.S. Food and Drug Administration (FDA) announced that it is adding a boxed warning to the denosumab (Prolia®) prescribing information about the significant risk of developing severe hypocalcemia in patients with advanced chronic kidney disease (CKD). The warning and new labeling contain information to help reduce that risk, including appropriately selecting patients for denosumab treatment, increased monitoring of blood calcium levels, and other strategies.
After reviewing available information, FDA said that it concluded that denosumab increases the risk of severe hypocalcemia in patients with advanced CKD, particularly those on dialysis or who also have mineral and bone disorder (CKD-MBD). In patients with advanced CKD taking denosumab, severe hypocalcemia resulted in serious harm, including hospitalization, life-threatening events, and death.
Severe hypocalcemia can be asymptomatic or may present with symptoms such as confusion, seizures, irregular heart rhythm, fainting, face twitching, uncontrolled muscle spasms, or weakness, tingling, or numbness.
FDA advised the following for patients:
- If you are considering denosumab for osteoporosis treatment, talk to your healthcare professional about your kidney function and the risk of severe hypocalcemia. Whether denosumab treatment is appropriate for patients with advanced CKD should be determined by a healthcare professional with expertise in the diagnosis and management of CKD-MBD, including renal osteodystrophy.
- If you are already taking denosumab for osteoporosis, discuss with your healthcare professional if you are at increased risk, and if so, whether continuing denosumab is best for you. If discontinuation is recommended, your healthcare professional may advise other measures to monitor for and minimize your risk of rebound fractures.
- Do not stop taking denosumab without talking with your healthcare professional because your risk of bone fracture, including in the spine, is increased after stopping, skipping, or delaying denosumab.
- Maintain adequate calcium and vitamin D intake while on treatment with denosumab. Talk to your healthcare professional about specific instructions for the dose and type of calcium and vitamin D supplements you may need.
- If you have advanced kidney disease, especially if you are on dialysis, your healthcare professional may recommend frequently monitoring the calcium in your blood, especially for the first 2–10 weeks after each denosumab injection.
- Tell your healthcare professional if you develop symptoms confusion, seizures, irregular heart rhythm, fainting, face twitching, uncontrolled muscle spasms, or weakness, tingling, or numbness.
Guidance for Healthcare Professionals
Treating bone disease in patients with advanced and dialysis-dependent CKD is challenging because diagnosing and confirming the underlying altered bone metabolism responsible for the low bone mass and increased fracture risk is difficult and the benefit-risk considerations of approved osteoporosis treatments in this population are complex. FDA advised:
- A healthcare professional with expertise in the diagnosis and management of CKD-MBD, including renal osteodystrophy, should determine the appropriateness of denosumab treatment in patients with advanced CKD.
- Before prescribing denosumab, assess patients’ kidney function. For patients with advanced CKD, particularly those on dialysis, consider the risk of severe hypocalcemia with denosumab in the context of other available treatments for osteoporosis. If you are still considering denosumab for these patients, whether for initial or continued use, check their calcium blood levels and assess them for evidence of CKD-MBD.
- Treatment with denosumab in patients with advanced CKD, including those on dialysis or with CKD-MBD, should involve a healthcare provider with expertise in the diagnosis and management of CKD-MBD. Proper management of CKD-MBD, correction of hypocalcemia, and supplementation with calcium and activated vitamin D prior to denosumab treatment may decrease the risk of developing severe hypocalcemia and any associated complications.
- Following denosumab administration, close monitoring of blood calcium levels and prompt management of hypocalcemia are essential to prevent complications such as seizures or arrhythmias. Advise patients to promptly report symptoms that could be consistent with hypocalcemia.
Healthcare professionals and patients should report adverse events or side effects related to the use of this product to FDA’s MedWatch Safety Information and Adverse Event Reporting Program.